Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 7, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 28, 2024, 2:34 PM CDT for 9 counties in Kansas. It took effect at Mar 29, 2024, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2024, 2:34 PM CDT (19:34 UTC)
- In effect from
- Mar 29, 2024, 10:00 AM CDT
- Expired
- Mar 29, 2024, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446 WWUS73 KICT 281934 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 234 PM CDT Thu Mar 28 2024 KSZ070>072-094>096-098>100-291100- /O.NEW.KICT.WI.Y.0007.240329T1500Z-240330T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Humboldt, Madison, Chanute, Independence, Sedan, Eureka, Coffeyville, Parsons, Longton, Moline, Neodesha, Yates Center, Fredonia, Cedar Vale, Grenola, Iola, and Howard 234 PM CDT Thu Mar 28 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Southeast Kansas. * WHEN...From 10 AM to 7 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
3 follow-up statements
418 WWUS73 KICT 290809 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 309 AM CDT Fri Mar 29 2024 KSZ070>072-094>096-098>100-292130- /O.CON.KICT.WI.Y.0007.240329T1500Z-240330T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Longton, Howard, Grenola, Sedan, Coffeyville, Humboldt, Cedar Vale, Moline, Parsons, Fredonia, Madison, Independence, Chanute, Eureka, Iola, Yates Center, and Neodesha 309 AM CDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson Counties. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cook
064 WWUS73 KICT 292001 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 301 PM CDT Fri Mar 29 2024 KSZ070>072-094>096-098>100-300000- /O.CON.KICT.WI.Y.0007.000000T0000Z-240330T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 301 PM CDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT THROUGH 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson Counties. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
770 WWUS73 KICT 292346 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 646 PM CDT Fri Mar 29 2024 KSZ070>072-094>096-098>100-300100- /O.EXP.KICT.WI.Y.0007.000000T0000Z-240330T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 646 PM CDT Fri Mar 29 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... With wind gusts decreasing this evening, the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:19 PM CDT, 15 minutes earlier. Its key messages:
- Warm and windy for Friday which will elevate fire weather concerns.
- Storm chances increasing for the Sun night through Mon time frame with severe storm chances also increasing, especially for Monday.
Area forecast discussion, Mar 28, 2:19 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 219 PM CDT Thu Mar 28 2024 .KEY MESSAGES... - Warm and windy for Friday which will elevate fire weather concerns. - Storm chances increasing for the Sun night through Mon time frame with severe storm chances also increasing, especially for Monday. && .DISCUSSION... Issued at 218 PM CDT Thu Mar 28 2024 Water vapor imagery currently shows upper trough approaching the Eastern Seaboard with an upper low spinning just off of the Pacific Northwest coast. Meanwhile over the Plains, weak upper ridging is moving-in. At the surface, weak Lee troughing is in place with a stationary front extending across southern IA and across northeast Nebraska. Northwest flow aloft will transition to west and slightly southwest as a series of upper perturbations lift out of the Central Great Basin and out across the Central/Northern Plains. This will allow surface low to deepen over southeast CO on Fri, setting up a tight pressure gradient across the eastern half of Kansas for Fri afternoon/early evening. Still looking for sustained speeds 25-30 mph with higher gusts 40-45 mph for areas along and especially east of the KS Turnpike. Good mixing and downslope will boost highs on Fri into the 70s area wide which is around 10 degrees above normal highs for time time of year. Weak shortwave is forecast to track across the Northern Plains on Fri into Fri evening and will help a cold front push south tonight and by Sat morning will extend from Northern MO through Southeast KS and into Western OK. At the same time a more robust shortwave trough will be approaching Central/Southern CA. As return flow continues to increase, warm front is expected to lift north on Sat and should setup a fairly large temp gradient across the forecast area on Sat. By Sun afternoon, deep upper trough will extend from the Great Basin down into northern Baja and will continue track east through the evening hours. Low level moisture will continue to increase across the Southern Plains on Sun with a loose dryline retreating slightly west during the last afternoon with a warm front remaining through Northern MO/northeast KS. The big question on Sun is whether storms would be able to initiate along the retreating dryline with mid/upper ridging and capping remaining an issue. At this time, feel best chance would be over west/southwest OK where convergence is better and moisture deeper, which may help breach the cap. However, confidence is low on this occurring at this time. Currently have much higher confidence in storms developing Mon afternoon and evening as shortwave energy moves out across the Southern/Central Plains. Dryline is expected to surge east and cold front will also surge southeast. Will be plenty of instability and especially shear for severe storms Mon-Mon evening, the main question will be with a surging cold front, what will the storm mode be. Right now it appears areas east of I-135 would have the highest risk of storms. Still looking for a cool down on Tuesday as this system departs to the east. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 105 PM CDT Thu Mar 28 2024 VFR conditions are expected through the TAF period. Southerly winds at 10-15 kt with occasional gusts 20-25 kt will continue through sunset this evening. LLWS conditions arrive after 05Z at all sites as a 50kt LLJ near 1.4 kft overspreads the area. LLWS conditions subside by mid-morning Friday. A weak cold front will sweep through the area tomorrow afternoon shifting winds to the north. && .FIRE WEATHER... Issued at 218 PM CDT Thu Mar 28 2024 Strong southwest winds will elevate grassland fire danger into the very high category for much of the area on Friday. Still looking for strong southwest winds to setup on Friday afternoon and early evening over mainly the Flint Hills into Southeast KS. Looking for sustained speeds in the 25 to 30 mph range gusts 40-45 mph. With low level moisture continuing to increase, RH values where the strongest winds are located, will be around 40%. Meanwhile, west of I-135 we are looking for RH's of 25-35%. So the very high grassland fire danger is being driven primarily by strong southwest winds. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 7 PM CDT Friday for KSZ070>072- 094>096-098>100. && DISCUSSION...RBL AVIATION...BMB FIRE WEATHER...RBL
Hazardous weather outlook, Mar 28, 3:16 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 AM CDT Thu Mar 28 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 AM CDT Thu Mar 28 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high grassland fire danger is expected this afternoon across central Kansas and the Flint Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very high grassland fire danger is expected across the Flint Hills and south central Kansas on Friday afternoon and a portion of central Kansas to the east of a Salina to Lyons line. Chances for thunderstorms will develop across the area from Sunday night through Monday and Monday night. A few strong to severe storms will be possible, mainly along and east of the Kansas turnpike, on Monday. Check later forecasts and outlooks as the details on the potential for severe storms may change over the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.